Azithromycin, a common antibiotic, linked to cardiovascular death.
An analysis of Medicaid records from 1992 to 2006 revealed that patients who took a five-day course of the antibiotic azithromycin, commonly called the "Z-Pak," had about a threefold higher risk of cardiovascular death than patients who took no antibiotics and a risk twice as high as patients taking amoxicillin, another common antibiotic. While the overall risk of cardiovascular death was low in patients taking azithromycin--an estimated 47 extra heart deaths per million courses of treatment with azithromycin--patients with the highest heart disease risks were five times as likely to suffer cardiovascular death. The study results, which were published May 17, 2012, in the New England Journal of Medicine, did not prove a cause-and-effect link between azithromycin and cardiovascular death, but they suggest that, among patients with heart disease, caution should be exercised when choosing an antibiotic.
|Printer friendly Cite/link Email Feedback|
|Publication:||Women's Health Advisor|
|Date:||Aug 1, 2012|
|Previous Article:||Women with atrial fibrillation have higher stroke risk than men.|
|Next Article:||Eating disorder behaviors not uncommon in women over 50.|